Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 60, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 19, 2001, 3:38 PM CDT for Houston County, Alabama. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 19, 2001, 3:38 PM CDT (20:38 UTC)
- Expired
- May 19, 2001, 4:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Houston County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 3:45 PM CDT | Thunderstorm Wind | Dothan, AL | Several large trees down in Dothan. Reported by local media. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KTAE 192038 SVRTLH ALC069-192115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 338 PM CDT SAT MAY 19 2001 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOUSTON COUNTY IN ALABAMA * UNTIL 415 PM CDT... * AT 338 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER WEBB RD/ROSS CLARK CIRCLE...OR ABOUT 2 MILES NORTHEAST OF DOWNTOWN DOTHAN...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEBB...KINSEY BY 340 PM CDT... SIGMA...PLEASANT PLAINS BY 350 PM CDT... WILLIAMS BY 355 PM CDT... GEORGE W. ANDREWS LD... JOSEPH M. FARLEY NP BY 400 PM CDT... COLUMBIA BY 405 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3132 8543 3115 8538 3118 8510 3131 8510 .END 18-WOOL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:25 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 19, 2:25 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 325 PM EDT SAT MAY 19 2001 CURRENTLY...ACROSS THE CWA PARTLY TO MOSTLY SUNNY SKIES AND SW WINDS GUSTING TO 15 KNOTS OR SO PREVAIL...WITH ISOLATED SHOWERS AND THUNDERSTORMS PUSHING INTO SOUTHEAST AL AND THE FL PANHANDLE...AND A WELL DEVELOPED CU FIELD REACHING TOWARD THE EASTERN BIG BEND AND SOUTH CENTRAL GA. SVR TSTM WATCH BOX IS WELL TO OUR NORTH ACROSS CENTRAL AL/GA...ALONG THE FRONT. AREA TEMPS MOSTLY IN THE MID 80S. INCOMING CLOUDS MAY HAMPER ABY IN REACHING ITS FORECAST 90...TLH AND VLD FARTHER AHEAD OF THE CLOUD FIELD WILL COME CLOSE. MODELS/ZONES: SHORT RANGE MODELS AGREE THE UPPER LEVEL SUPPORT OVER THE SOUTHEASTERN U.S. IS VERY WEAK AND DISORGANIZED UNTIL SUNDAY WHEN A TROF STRENGTHENS FROM THE NORTHERN ROCKIES ACROSS THE AMERICAN SOUTHWEST. AT THE SFC...MODELS SHOW LIMITED MOISTURE THROUGH THE FORECAST PERIOD. ON TUESDAY A COLD FRONT WILL RESULT IN A WIND SHIFT. FOR THE MOST PART CHANCE FOR PRECIP WILL RESULT MOSTLY FROM AFTERNOON SEABREEZE. THE STRONG VORT MAX OVER THE MID MS VLY AND ASSOCIATED SFC LOW OVER WESTERN KY THIS MORNING ARE FORECAST TO MOVE EAST AND WEAKEN BY SUNDAY AFTERNOON WITHOUT HAVING MUCH INFLUENCE ON THE FA. BY LATE MONDAY THE NEXT SYSTEM...WITH THE LOW OVER THE WESTERN GREAT LAKES AND THE TRAILING COLD FRONT ACROSS MS/LA...WILL BE APPROACHING. THE TLH 12Z SOUNDING SHOWED RELATIVELY UNSTABLE BUT DRY. MOISTURE WAS CONFINED TO BELOW 1000 FEET...PW WAS 0.67 INCHES...LI WAS -6 AND CAPE WAS 2200 J/KG. SHORT RANGE MODELS SHOW MOISTURE INCREASING TO 1.78 INCHES THROUGH SUNDAY...BUT STABILITY STAYS ROUGHLY THE SAME...OR DECREASES SLIGHTLY. MOST OF THE ENERGY WITH THIS PASSING SYSTEM WILL REMAIN TO OUR NORTH. ANY CONVECTION HERE WILL LIKELY RESULT FROM THE WEAK INTERACTION OF THE NEARBY WEAK FRONT...THE WEAK UPPER LEVEL SUPPORT AND AN AFTERNOON/EARLY EVENING SEA BREEZE BOUNDARY INDUCED BY SUSTAINED SOUTHWEST FLOW. STILL...WE ARE LOOKING AT NO BETTER THAN CHANCE POPS THROUGH THE PERIOD. MODEL TEMP GUIDANCE IS CLOSE AND GENERALLY ACCEPTED. EXTENDED: TUESDAY THROUGH SATURDAY...WEAKENING SURFACE BOUNDARY WILL MOVE THROUGH ON TUESDAY. REMNANTS OF THIS BOUNDARY WILL RETREAT NWD AHEAD OF NEXT FRONT THAT MOVES INTO LOCAL AREA TUESDAY NIGHT INTO WEDNESDAY WITH A SHOT OF SCATTERED SHOWERS AND TSTMS. LIGHT TO MODERATE SOUTHWEST FLOW TO FINALLY SHIFT TO MODERATE NORTHWEST IN WAKE OF BOUNDARY BEGINNING WEDNESDAY...SOUTHWEST FLOW BECOMING REESTABLISHED ON THURSDAY. MARINE: LIGHT TO MODERATE SW FLOW AND SEAS BELOW 4 FEET WILL PERSIST THRU THE WEEKEND. FIRE WX: EXPECT NO REQUIREMENTS OVER THE NEXT COUPLE OF DAYS AS RH VALUES ARE FORECAST TO REMAIN ABOVE 35 PERCENT. PRELIMINARY NUMBERS... TLH 66 87 66 90 65 2322 PFN 71 80 71 81 70 2312 DHN 67 85 67 87 68 3322 ABY 68 85 67 86 67 3423 VLD 67 87 66 89 66 24222 .TLH... AL...NONE. GA...NONE. FL...NONE. AFD
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.